Risk factors for radiocontrast nephropathy after emergency department contrast-enhanced computerized tomography.
Acad Emerg Med. 2013 Jan;20(1):40-5
Authors: Traub SJ, Kellum JA, Tang A, Cataldo L, Kancharla A, Shapiro NI
OBJECTIVES: Radiocontrast nephropathy (RCN) is a known complication of procedures in which intravascular iodinated contrast material is used. The authors sought to determine the risk factors for RCN after emergency department (ED) contrast-enhanced computerized tomography (CECT).
METHODS: This was a retrospective case-control study of patients presenting to a tertiary care ED between January 1, 2004, and December 31, 2006. Inclusion criteria were CECT performed in the ED, serum creatinine measured prior to CECT, and serum creatinine measured 48 to 96 hours after CECT. Exclusion criterion was dialysis-dependent renal failure prior to CECT. The outcome of RCN was defined as an absolute creatinine increase of greater than or equal to 0.5 mg/dL, or a 25% increase above baseline. The charts of all RCN patients and a random sample of non-RCN patients were reviewed to document the presence or absence of potential risk factors. Univariate analysis was performed using chi-square and multiple logistic regression applying a weighted technique to account for sampling of non-RCN patients.
RESULTS: Among the 5,006 patients meeting inclusion criteria, 349 (7%) developed RCN. Multiple regression analysis demonstrated that serum creatinine > 2 mg/dL, liver disease, heart failure, hematocrit < 30%, hypertension, and diabetes were risk factors for RCN, whereas age > 75 years, vascular disease, and serum creatinine > 1.5 mg/dL were not. The area under the curve (AUC) for the model was 0.65. Although the risk of RCN increased with the number of risk factors present, we could not develop a model with sufficient diagnostic accuracy to guide clinical decision-making.
CONCLUSIONS: The authors report risk factors for RCN in a large case-control study, but could not develop an accurate decision tool to identify patients at increased risk for RCN after ED CECT.
PMID: 23570477 [PubMed - indexed for MEDLINE]